CaltechAUTHORS
  A Caltech Library Service

Kinetics of the oxidation of sulfite by hydrogen peroxide in acidic solution

Hoffmann, M. R. and Edwards, J. O. (1975) Kinetics of the oxidation of sulfite by hydrogen peroxide in acidic solution. Journal of Physical Chemistry, 79 (20). pp. 2096-2098. ISSN 0022-3654 . http://resolver.caltech.edu/CaltechAUTHORS:20151215-113017738

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20151215-113017738

Abstract

The kinetics of the oxidation of sulfite by hydrogen peroxide has been investigated by stopped-flow spectrophotometry over the pH range 4-8. The rate law for the oxidation of sulfite in this pH range is -d[SO_2]_T/dt = k [H^+][H_2O_2][SO_2]_T([H^+]/([H^+] K_a_2)} + k'[HA][H_2O_2][SO_2]_T{[H^+]/([H^+] + K_a_2 where HA represents all possible proton donors in solution. The reaction probably proceeds via a nucleophilic displacement by H_2O_2 on HSO_3^- to form a peroxomonosulfurous acid intermediate which then undergoes a rate-determining rearrangement.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1021/j100587a005DOIArticle
http://pubs.acs.org/doi/abs/10.1021/j100587a005PublisherArticle
ORCID:
AuthorORCID
Hoffmann, M. R.0000-0002-0432-6564
Additional Information:© 1975 American Chemical Society. (Received November 18, 1974; Revised Manuscript Received June 13, 1975) Publication costs assisted by the National institute of Environmental Health Sciences. We are grateful to the PHS (Grant No. ES0080-08) and the AFOSR (Grant No. 71-1961A) for financial support.
Funders:
Funding AgencyGrant Number
Public Health ServiceES0080-08
Air Force Office of Scientific Research (AFOSR)71-1961A
National Institute of Environmental Health SciencesUNSPECIFIED
Record Number:CaltechAUTHORS:20151215-113017738
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20151215-113017738
Official Citation:Kinetics of the oxidation of sulfite by hydrogen peroxide in acidic solution M. R. Hoffmann and J. O. Edwards The Journal of Physical Chemistry 1975 79 (20), 2096-2098 DOI: 10.1021/j100587a005
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:62944
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:15 Dec 2015 20:47
Last Modified:13 Feb 2019 18:06

Repository Staff Only: item control page